Adverse Reactions increased in children due to use of common Reflux Aids_ Finds study

0
232
Adverse Reactions increased in children due to use of common Reflux Aids_ Finds study
Adverse Reactions increased in children due to use of common Reflux Aids_ Finds study

What is the first thing that we do when our kids suffer from acid reflux? Simple, we give them medicine from the Prilosec, Nexium and Protonix category.

These medications have been long in use. However, recently, a study published in Pediatrics showed the side effects of these medicines. 

The principal researcher of the study, Van Priest, said that though PPI medicines are widely used on children to deal with gastrointestinal disorders, the side effects of the drugs are very harmful.

Adverse Reactions increased in children due to use of common Reflux Aids_ Finds study
Adverse Reactions increased in children due to the use of common Reflux Aids_ Finds study

These medications are actually over the counter medicine for adults. Since they work well on adults, it is assumed that they can be useful for children too. 

But that is far from being true. PPI medicines were so far thought to have low risks associated with them. But owing to the outcome of the recent study, there has been a paradigm shift in that idea.

As per Van Priest, there are specific enzymes in the body, like the CYP2C19. This helps in degrading the medicine. However, the medicine works differently on different people.  

The said enzyme stops the PPIs from functioning. There are genetic variants that have an effect on the enzyme itself. As a result, the level of medicine already presents in the body increases, exposing the body to more infection. 

As known, stomach acid protects the body from the various dangerous microbes present in the food and water that we consume.

In the absence of effective functioning of the enzyme, the firewall system of the body fails and increases the chance of infection. This becomes very dangerous for the kids. 

A study of the PPI exposed kids revealed that excessive use of this medication could actually make a child more prone to infection.

While these drugs may be available very commonly, as parents, it’s essential to stay on guard with these medications. 

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here